Alert archive / Minnesota / Beach Hazards Statements in 2017

Beach Hazards Statement 18, NWS Duluth, MN

August 30, 2017Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Aug 30, 2017, 10:07 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Aug 30, 2017, 10:07 AM CDT (15:07 UTC)
Expired
Aug 30, 2017, 8:00 PM CDT
In force
10 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 15:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 3.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2017-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2017-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1766 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-141 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

936 
WHUS43 KDLH 301507
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
1007 AM CDT WED AUG 30 2017

MNZ037-WIZ001-310100-
/O.NEW.KDLH.BH.S.0018.170830T1507Z-170831T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
1007 AM CDT WED AUG 30 2017

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS
STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN EFFECT UNTIL
8 PM CDT THIS EVENING. 

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS.

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$

HUYCK
2 follow-up statements
743 
WHUS43 KDLH 302018 AAA
CFWDLH

COASTAL HAZARD MESSAGE...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
318 PM CDT WED AUG 30 2017

MNZ037-WIZ001-310100-
/O.CON.KDLH.BH.S.0018.000000T0000Z-170831T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
318 PM CDT WED AUG 30 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS. 

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$

HUYCK
952 
WHUS43 KDLH 310105
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
805 PM CDT WED AUG 30 2017

MNZ037-WIZ001-310215-
/O.EXP.KDLH.BH.S.0018.000000T0000Z-170831T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
805 PM CDT WED AUG 30 2017

...BEACH HAZARDS STATEMENT HAS EXPIRED...

THE BEACH HAZARDS STATEMENT HAS EXPIRED. NORTHEAST TO EAST WINDS
WILL CONTINUE THROUGH THE NIGHT, AND THERE MAY STILL BE SOME RIP
CURRENTS. HOWEVER, WITH NIGHT FALL, RECREATIONAL SWIMMING HAS 
COME TO AN END FOR THE DAY. 

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 30, 6:11 AM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 30, 6:11 AM CDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
611 AM CDT Wed Aug 30 2017

.SHORT TERM...(Today through Thursday)
Issued at 334 AM CDT Wed Aug 30 2017

Cold front tracks from north to south across the region today
leading to a chance for showers/storms, but given the speed of the
front any precip will be light and brief in nature. High pressure
builds in late today into Wednesday across northwest Ontario leading
to clearing skies and cooler temperatures.

Early this morning the broken line of showers and storms just north
of the international border have mainly dissipated with just a few
showers/storms continuing over central Lake Superior at of 3 am
tracking southeast. Areas of fog have developed across parts of east-
central MInnesota and northwest Wisconsin, though a pre-frontal area
of mid-level clouds may result in this fog becoming more scattered
in nature towards dawn due to diminished radiation. The cold front
will slide south across the Northland today with another round of
showers and perhaps a few thunderstorms developing along the front
this morning into the early afternoon. Frontal timing looks to be
slightly faster than previous guidance, which will mean more
sunshine than clouds during the afternoon today. Showers may
redevelop along the frontal boundary as it approaches the Highway 2
corridor shortly after sunrise, with the best large-scale lift and
elevated instability located from the Twin Ports east across
northwest Wisconsin mid to late morning. As the front moves through
northeast winds are expected to increase, especially in the Twin
Ports where a funneling effect at the head of the lake could result
in gusts around 30 mph for a brief period.

A broad area of high pressure will build across northwest Ontario
today into tomorrow in response to a broad mid/upper level longwave
ridge building east from the Rockies into the Great Plains. This
cooler and drier airmass will result in skies clearing out from
north to south mid to late day today, with the exception of a thin
layer of diurnally-driven altocu. Tonight some stratus/fog may
develop as temperatures fall as cool as the low 40s in some spots
away from Lake Superior. Mainly sunny Thursday with some afternoon
cu again possible, but no precip expected.

Highs today in the upper 60s to mid 70s, coolest near Lake Superior.
Lows tonight in the 40s to near 50. Then a bit cooler Thursday with
highs ranging from the upper 50s to mid 60s along parts of the north
shore due to an east-southeast wind around 5-10 mph developing,
otherwise in the upper 60s to near 70 away from the big lake.

.LONG TERM...(Thursday night through Tuesday)
Issued at 334 AM CDT Wed Aug 30 2017

High pressure will be centered over Upper Michigan Thursday night
and Friday. By Friday afternoon, the forecast area is on the
backside of the high, with a southwest return flow engaged. A cold
front will be approaching the area late in the afternoon,
accompanied by a short wave trof. There are some model differences
in the location and speed of the front, as well as coverage and
amount of QPF. Used a blend to account for these differences and
have some pops over the western third of the region. There is just
enough instability to warrant a mention of thunder to the northwest
corner of the forecast area late in the afternoon into the evening.
This instability is diurnally driven and have no thunder mentioned
after 10pm Friday. The cold front moves slowly across the region
Saturday. Models are in general agreement on timing of the frontal
passage. QPF amounts and coverage are in question and blended here
as well. Expecting a dry Saturday night and Sunday as a result of
more model blending with some reliance on the previous forecast. The
GFS/GEM and ECMWF all offer very different solutions as they try to
handle embedded impulses in a very fast west northwest flow aloft.
Model discrepancies become very large Sunday night through Tuesday.
An autumn/winter like closed upper low sets up shop over Hudson Bay
and pulls substantially colder air for this time of the year into
the region. 850mb temps drop into the +3 to +5C range by Tuesday.
Max temps will be in the 60s, with a few upper 50s over the tip of
the Arrowhead by Tuesday. A blend was used for pops to resolve some
of these differences.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 611 AM CDT Wed Aug 30 2017

A cold front will move past the BRD and HYR terminals this
morning. Some showers are possible near HYR, but timing is in
question and have a VCSH mention from 13Z to 19Z. Cigs may drop
into the MVFR range briefly at HYR. Otherwise, VFR at HYR and the
other terminals through the forecast. Some patchy BR is possible
at HYR toward the end of the forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  68  49  64  48 /  40  10  10   0
INL  71  43  72  47 /   0   0   0   0
BRD  74  52  69  51 /  30   0   0   0
HYR  70  43  68  45 /  40   0   0   0
ASX  67  45  65  44 /  50  10  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...JJM
LONG TERM...GSF
AVIATION...GSF
Hazardous weather outlook, Aug 30, 3:38 AM CDT, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
338 AM CDT Wed Aug 30 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-310915-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
338 AM CDT Wed Aug 30 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

There is a low chance for a brief thunderstorm across parts of
northwest Wisconsin late this morning into the early afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few thunderstorms are possible Friday afternoon and evening along
and west of Highway 71 in north central Minnesota.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation will not be needed today or tonight.

LSZ121-140>148-310915-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
338 AM CDT Wed Aug 30 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

GSF/JJM

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Aug 30, 7:28 AM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
728 AM CDT WED AUG 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 AM     HAIL             5 NW TWO HARBORS        47.08N 91.75W
08/30/2017  E0.25 INCH       LAKE               MN   TRAINED SPOTTER

            PEA SIZE HAIL WITH A TENTH OF AN INCH OF RAINFALL.

&&

JJM
Special weather statement, Aug 30, 7:31 AM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Duluth MN
731 AM CDT WED AUG 30 2017

MNZ037-301245-
Carlton/South St. Louis-
731 AM CDT WED AUG 30 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ST. LOUIS
COUNTY...

At 731 AM CDT, a strong thunderstorm was near Brookston, or 14 miles
northwest of Cloquet, moving southeast at 30 mph.

Wind gusts up to 30 mph, half-inch hail, and occasional cloud to
ground lightning can be expected with this storm.

This storm will be near...
  Brookston around 740 AM CDT.

Other locations impacted by this storm include Culver and Burnett.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4693 9274 4699 9264 4689 9245 4683 9259
TIME...MOT...LOC 1231Z 301DEG 26KT 4692 9262

Moore
Special weather statement, Aug 30, 8:26 AM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Duluth MN
826 AM CDT WED AUG 30 2017

WIZ001-002-301345-
Douglas-Bayfield-
826 AM CDT WED AUG 30 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BAYFIELD AND
NORTHEASTERN DOUGLAS COUNTIES...

At 825 AM CDT, a strong thunderstorm was near Maple, or 17 miles east
of Superior, moving southeast at 40 mph.

Wind gusts up to 30 mph, nickel-size hail, and frequent cloud to
ground lightning can be expected with this storm.

This storm will be near...
  Maple around 830 AM CDT.
  Oulu around 840 AM CDT.
  Brule around 845 AM CDT.

Other locations impacted by this storm include Blueberry, Cloverland,
and Waino.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4650 9159 4669 9192 4673 9188 4673 9180
      4664 9144
TIME...MOT...LOC 1325Z 301DEG 36KT 4666 9174

G2
Special weather statement, Aug 30, 10:05 AM CDT, 2 minutes before
Special Weather Statement
National Weather Service Duluth MN
1005 AM CDT WED AUG 30 2017

WIZ004-301530-
Iron-
1005 AM CDT WED AUG 30 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN IRON COUNTY...

At 1005 AM CDT, a strong thunderstorm was 9 miles south of Upson, or
13 miles northwest of Turtle Flambeau Flowage, moving southeast at 35
mph.

Wind gusts up to 30 mph, half-inch hail, and occasional cloud to
ground lightning can be expected with this storm.

This storm will be near...
  Turtle Flambeau Flowage and Mercer around 1030 AM CDT.

Other locations impacted by this storm include Manitowish and Island
Lake Iron County.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4598 8993 4598 9010 4614 9031 4615 9030
      4615 9033 4619 9038 4629 9026 4616 8993
TIME...MOT...LOC 1505Z 307DEG 29KT 4624 9035

G2

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 9:51 PM CDTSpecial Weather StatementDLHKoochiching9 min
Aug 29, 10:44 PM CDTSpecial Weather StatementDLH16 min
Aug 30, 7:31 AM CDTSpecial Weather StatementDLHCarlton14 min
Aug 30, 8:26 AM CDTSpecial Weather StatementDLHDouglas19 min
Aug 30, 10:05 AM CDTSpecial Weather StatementDLHIron25 min

Nearby

Beach Hazards Statements in Minnesota, 2017Beach Hazards Statements in Wisconsin, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.